Tips for Avoiding Pesticide Poisoning
April 9, 2010
When handling pesticides, be cognizant of how to protect yourself, children, pets, and wildlife. Always follow label instructions on how to properly mix and load, apply, or store pesticides and what personal protective equipment (PPE) is required.
Unfortunately, despite these precautions, accidents do happen and you should be aware of how exposure can occur and the toxicity of the product you are using, and be prepared to handle a potential pesticide emergency. For more information, consult EC2505, Managing the Risk of Pesticide Poisoning and Understanding the Signs and Symptoms. Procedures and contact information that should be used in the event of accidental exposure or poisonings are also listed on the label.
Test Your Knowledge:
Common Ag Pesticides
1) I am a translocated herbicide. Signs and symptoms of poisoning might include:
- Irritation of the skin, airway, and mucus membranes
- Abdominal pain, nausea or vomiting
- Shortness of breath
- Respiratory failure
What translocated herbicide am I?
2) I am a triazine herbicide. Signs and symptoms of poisoning might include:
- Mucous membrane, eye, and skin irritation
What triazine herbicide am I?
3) I am a fumigant. Signs and symptoms of poisoning might include:
- Abdominal pain or diarrhea
- Skin irritation
- Tetany (muscle spasms)
What fumigant am I?
4) I am an organophosphate insecticide. Signs and symptoms of poisoning might include:
- Headache or dizziness
- Slowed heart rate
- Excessive sweating
- Muscular twitching
- Abdominal cramps, diarrhea or vomiting
- Shortness of breath
- Pin point pupils
- Salivation or tearing
What organophosphate insecticide am I?Answers
- Aluminum Phosphide
Routes of Pesticide Exposure
Pesticides have three main routes of exposure, or ways in which they can enter the body. These include
- dermal (through the skin or eyes)
- oral (through the mouth)
- inhalation (through the lungs)
Toxicity Signal Words
Labels reference precautions for pesticides, such as “Poisonous if swallowed, inhaled, or absorbed through the skin.” They also provide signal words to indicate relative toxicities of pesticides to humans. Signal words include
- Caution (low toxicity)
- Warning (moderate toxicity)
- Danger (high toxicity)
Choosing a pesticide with lower toxicity reduces the likelihood of being exposed to enough pesticide to cause signs or symptoms.
In some cases, pesticides themselves have fairly low toxicities, but are often mixed with surfactants or other ingredients that increase the toxicity of the product.
Reducing the potential for poisoning not only includes properly using pesticides, but also properly storing them. Always keep pesticides in their original containers and out of reach of children. Store pesticides away from your home, grain bins, or livestock barns. For more information about storing pesticides, consult EC2507, Safe Transport, Storage, and Disposal of Pesticides.
Learn to recognize signs and symptoms of pesticide poisoning, such as nausea, vomiting, sweating, dizziness, or pin point pupils. See EC2505 and Recognition and Management of Pesticide Poisonings for examples of these and other signs and symptoms. In case of accidental exposure or poisoning, contact your local medical provider, emergency numbers provided on the label, or the nearest Poison Control Center (1-800-222-1222). Identify the responsible pesticide and make its label available to the medical personnel treating the poisoning victim.
Remember, if you have been working with pesticides, do not automatically assume that flu-like or other symptoms are due to other causes. When in doubt, see a doctor!
For more information on pesticide safety, see these resources:
- Managing the Risk of Pesticide Poisoning and Understanding the Signs and Symptoms, EC2505. Ogg, C. L. and Schulze, L. D., 2006.
- Safe Transport, Storage, and Disposal of Pesticides, EC 2507. Ogg, C. L., Schulze, L. D. and S Kamble,
- Recognition and Management of Pesticide Poisonings, EPA publication 735-R-98-003. Reigart, J. R. and Roberts, J. R, 1999.
- World Health Organization, 2008. Acute pesticide poisoning: A proposed classification tool, Table 1. Bulletin of the World Health Organization.
Erin C. Bauer, Extension Assistant
Clyde L. Ogg, Extension Educator
Leah L. Sandall, Extension Assistant